Florida, 2022Rip Current in Florida, December 2, 2022
December 2, 2022 · NWS MLB · 1 event in 1 county or zone
A 54-year-old male from South Carolina drowned after being caught in a rip current at New Smyrna Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 54-year-old male from South Carolina drowned after being caught in a rip current at New Smyrna Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Dec 2, 10:27 AM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Dec 2, 10:27 AM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1027 AM EST Fri Dec 2 2022
...New UPDATE, MARINE, AVIATION, HYDROLOGY...
.UPDATE...
Issued at 1025 AM EST Fri Dec 2 2022
No significant changes to the forecast were made as conditions
look on track from the previous outlook. Strong ridge to the north
will maintain a breezy onshore flow across the area today, with
speeds up to 15 to 20 mph, especially along the coast. This
elevated easterly flow and low level moisture trapped under
subsidence inversion at 850mb (evident in this morning's sounding
from XMR) will continue to transport some marine stratocu onshore
along the coast. Some increase in diurnal cu expected inland
today as well through the afternoon. However, conditions will
remain dry, under partly sunny skies, with highs in the upper 70s
to around 80 degrees.
&&
.MARINE...
Issued at 1025 AM EST Fri Dec 2 2022
Poor to hazardous boating conditions will persist across the
waters into tonight. Easterly winds up to 15-20 knots will
maintain seas up to 6-8 feet. SCA continues for most of the
waters, except nearshore Volusia where small craft should exercise
caution.
&&
.AVIATION...
(18Z TAFS)
Issued at 1025 AM EST Fri Dec 2 2022
Marine stratocu moving onshore, producing BKN sky cover along
some of the coastal sites, but cigs remain VFR, around 4-5kft. Dry
conditions will prevail. Breezy conditions expected through the
afternoon with easterly winds around 12-17 knots and gusts up to
20-25 knots. Surface winds will drop to 5-10 knots tonight out of
the E/NE, but low level winds off the surface tonight, remain
elevated, so no fog concerns expected overnight.
&&
.HYDROLOGY...
Issued at 1025 AM EST Fri Dec 2 2022
River Flood Warnings remain in effect for the forecast points at
Astor and Sanford. The forecast point at Astor will remain in
Minor flood stage for the foreseeable future. The forecast point
at Sanford will continue to flirt with Minor Flood/Action Stage
while continuing a slow decline. The forecast points at both
Deland and at Geneva above Lake Harney will continue a slow
decline through Action stage into early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 78 65 79 61 / 0 0 0 0
MCO 81 63 82 62 / 0 0 0 0
MLB 79 67 80 65 / 0 0 0 0
VRB 81 67 82 65 / 0 0 0 0
LEE 80 61 81 60 / 0 0 0 0
SFB 79 63 80 61 / 0 0 0 0
ORL 80 64 81 62 / 0 0 0 0
FPR 79 67 81 65 / 0 0 0 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 PM EST this afternoon for AMZ552.
Small Craft Advisory until 4 AM EST Saturday for AMZ555-570-572-
575.
&&
Weitlich/Fehling/HaleyHazardous weather outlook, Dec 2, 4:11 AM EST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
411 AM EST Fri Dec 2 2022
AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-022115-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
411 AM EST Fri Dec 2 2022
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.HIGH WIND IMPACT...
East winds will increase to 15 to 20 mph today. Breezy conditions
are expected areawide, but especially gusty at the coast. Boaters
on inland lakes and waterways should use caution.
.RIP CURRENT IMPACT...
Elevated winds and seas will produce a high risk of dangerous rip
currents at all east central FL beaches along with the threat of
rough surf. Entering the water is not advised today.
.WIND AND SEA IMPACT...
East winds above 20 knots through the afternoon, building seas
6-9 feet. A Small Craft Advisory will be in effect today for all
local Atlantic waters except the Volusia nearshore waters.
Mariners should exercise caution across the Volusia nearshore
waters.
.RIVER FLOOD IMPACT...
River Flood Warnings remain in effect for the forecast points at
Astor and Sanford. The forecast point at Astor will remain in
Minor flood stage for the foreseeable future. The forecast point
at Sanford will continue to flirt with Minor Flood - Action Stage
while continuing a slow decline. The forecast points at both
Deland and at Geneva above Lake Harney will continue a slow
decline through Action stage into early next week.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Poor to Hazardous marine conditions will continue into the
weekend, with seas up to 7 feet into Saturday over the Gulf Stream
waters. The Small Craft Advisory will likely be extended into
Saturday for portions of the Gulf Stream waters.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Law
Rip Current, Coastal Volusia County
- When
- December 2, 1:30 PM EST
- Where
- Coastal Volusia County forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
Volusia County Sheriff and local broadcast media relayed reports that a 54-year-old male from South Carolina drowned after being caught in a rip current at New Smyrna Beach. The incident occurred around 1330LST in an unguarded area in the 6000 Block south, near Pompano Ave. A co-worker witnessed the man begin to struggle in a rip current and tried to help, but was unable to do so. He was missing for two hours before beach officials located him with a rescue ski.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, December 2, 20222 deaths · 2 events
- Wildfire and Dust Storm in Kansas, December 2, 20221 death · $208,000 · 65 kt wind · 24 events
- High Wind in New York, December 2 to 3, 2022$300,000 · 52 kt wind · 9 events
- Lightning Strike in Guam, December 2, 2022$50,000 · 1 event
- Wildfire and Dust Storm in Kansas, December 2, 2022$2,000 · 58 kt wind · 26 events
- High Wind in Colorado, December 2, 202265 kt wind · 8 events
- Dust Storm and High Wind in New Mexico, December 2, 202262 kt wind · 8 events
- Dust Storm and High Wind in Colorado, December 2, 202259 kt wind · 8 events
- Winter Weather in Colorado, December 2, 20227 events
- Dust Storm and High Wind in Nebraska, December 2, 202259 kt wind · 6 events
- High Wind in Colorado, December 2, 202256 kt wind · 4 events
- High Wind in Oklahoma, December 2, 202260 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059043.